Error message

Deprecated function: The each() function is deprecated. This message will be suppressed on further calls in theme_biblio_custom() (line 367 of /home/ajphs/public_html/sites/all/modules/biblio/includes/biblio_theme.inc).

A Case Report on Acyclovir Induced Thrombocytopenia

Asian Journal of Pharmaceutical and Health Sciences,2016,6,2,1485-1488.
Published:June 2016
Type:Case Report
Authors:
Author(s) affiliations:

VyshnaviKurra*, Swarnalatha Koluguri, Sushanta Kr Das, Ramya Bala Prabha, T Rama Mohan Reddy

Department of Pharm D, CMR College of Pharmacy, Kandlakoya (V), Hyderabad-501401, Telangana State, India.

Abstract:

Acyclovir an antiviral drug widely used to treat Herpes simplex virus, Varicella zoster virus and some Epstein barr virus mediated infections. Acyclovir is also effective in patients of immune deficitstatus. Acyclovir is generally well tolerated and has minimal adverse drug reactions. Common adverse effects include rashes, sweating, headache, stinging sensation and emesis. Here we report a case of Acyclovir induced thrombocytopenia developed due to constant use of oral formulation. In this case, patient was diagnosed with Disciform keratitis and was treated with Acyclovir and corticosteroids. Thrombocytopeniawas confirmed based on laboratory test reports. Although Acyclovir induced thrombocytopenia is rare and can be managed by discontinuing the drug. In this case, it was managed by altering the route of administration from oral to topical route because in some cases even only withdrawal of suspected offending agent may not correct thrombocytopenia due to presence of certain underlying etiologies. Thus proper diagnosis should be made before coming to a conclusion and such reporting should be encouraged.